Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 9, 2017, 6:29 PM CDT for Oneida County, Wisconsin. It was in force for 56 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 6:29 PM CDT (23:29 UTC)
- Expired
- Apr 9, 2017, 7:25 PM CDT
- In force
- 56 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Oneida County, WI
The radar
The Marquette radar (KMQT), 167 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 6:30 PM CDT | HAIL 1 | 8 N Tomahawk, WI | |
| Apr 9, 6:35 PM CDT | HAIL 0.75 | Harshaw, WI | |
| Apr 9, 6:45 PM CDT | HAIL 0.75 | W Rhinelander, WI | |
| Apr 9, 6:48 PM CDT | HAIL 1 | 3 Nw Rhinelander, WI | IN NEWBOLD |
| Apr 9, 6:52 PM CDT | HAIL 0.75 | 4 N Rhinelander, WI | |
| Apr 9, 6:55 PM CDT | HAIL 1 | Sugar Camp, WI | VIA WSAW TV-7. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536
WUUS53 KGRB 092329
SVRGRB
WIC085-100045-
/O.NEW.KGRB.SV.W.0006.170409T2329Z-170410T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service GREEN BAY WI
629 PM CDT SUN APR 9 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Oneida County in north central Wisconsin...
* Until 745 PM CDT.
* At 629 PM CDT, a severe thunderstorm was located 8 miles southeast
of Willow Reservoir, or 14 miles west of Rhinelander, moving
northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Rhinelander, Woodboro, Three Lakes, Sugar Camp, Monico, Mc
Naughton, Gagen, Clearwater Lake, Goodnow and Harshaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4571 8983 4586 8921 4586 8918 4587 8918
4589 8905 4556 8905 4555 8982
TIME...MOT...LOC 2329Z 247DEG 25KT 4564 8971
HAIL...1.00IN
WIND...<50MPH
$$
AK3 follow-up statements
101
WWUS53 KGRB 092345
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
645 PM CDT SUN APR 9 2017
WIC085-100045-
/O.CON.KGRB.SV.W.0006.000000T0000Z-170410T0045Z/
Oneida WI-
645 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ONEIDA COUNTY...
At 644 PM CDT, a severe thunderstorm was located near Rhinelander,
moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rhinelander, Woodboro, Three Lakes, Sugar Camp, Monico, Mc Naughton,
Gagen, Clearwater Lake and Starks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4577 8957 4586 8920 4586 8917 4587 8917
4589 8905 4556 8905 4555 8968
TIME...MOT...LOC 2344Z 256DEG 26KT 4568 8949
HAIL...1.00IN
WIND...<50MPH
$$
AK306
WWUS53 KGRB 092352
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
652 PM CDT SUN APR 9 2017
WIC085-100045-
/O.CON.KGRB.SV.W.0006.000000T0000Z-170410T0045Z/
Oneida WI-
652 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN ONEIDA COUNTY...
At 651 PM CDT, a severe thunderstorm was located near Rhinelander,
moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Public reported quarter-size hail in the town of Newbold.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Rhinelander, Woodboro, Three Lakes, Sugar Camp, Monico, Gagen,
Clearwater Lake and Starks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4579 8947 4586 8920 4586 8917 4587 8917
4589 8905 4556 8905 4555 8958
TIME...MOT...LOC 2351Z 258DEG 45KT 4568 8939
HAIL...1.00IN
WIND...<50MPH
$$
AK353
WWUS53 KGRB 100025
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
725 PM CDT SUN APR 9 2017
WIC085-100034-
/O.CAN.KGRB.SV.W.0006.000000T0000Z-170410T0045Z/
Oneida WI-
725 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ONEIDA COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, heavy rain
is still possible with this thunderstorm.
LAT...LON 4579 8947 4586 8920 4586 8917 4587 8917
4589 8905 4556 8905 4555 8958
TIME...MOT...LOC 0022Z 247DEG 25KT 4576 8912
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:09 PM CDT, 20 minutes earlier.
Area forecast discussion, Apr 9, 6:09 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 609 PM CDT Sun Apr 9 2017 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Monday Issued at 302 PM CDT Sun Apr 9 2017 Main forecast focus to be on thunderstorm chances late this afternoon into the overnight hours and the potential for any of these storms to become severe. The 19z MSAS analysis showed an area of low pressure on the Nebraska/Iowa border with a warm front extended northeastward through central IA into north-central WI. Dew points have climbed into the upper 40s to lower 50s across northeast WI and the radar mosaic now picking up a band of showers and thunderstorms along the warm front. Some of these storms have become strong and will need to be watched. The warm front is forecast to stall near its current location tonight as the low pressure rides northeast along the stalled boundary. The strongest frontogenetical forcing/baroclinic zone would then set-up along and north of the boundary and it is this location that should see the highest precipitation chances. Furthermore, northern WI will reside on the edge of a mid-level cap, thus a better chance of seeing thunderstorms continue through most of the night. Best severe potential should also be across the north where shear is the strongest (> 50 kts) and provide sufficient updrafts to possibly allow a few storms to approach severe limits. For central and east-central WI, it may take until the approach of the surface low to allow for showers or thunderstorms to move into this part of the state, mainly after midnight. While central/east-central WI to have more instability, the shear is not as strong compared to northern WI (40 kts). The key to any severe potential here is the capping inversion which may not break. Anticipate thunder chances to diminish later tonight, but showers to persist into Monday. Min temperatures to be in the upper 30s to lower 40s north, lower to middle 50s south. The surface low is forecast to ride the stalled boundary across central/east-central WI Monday morning and will continue to bring rain showers to northern WI and a good chance of showers/isolated thunderstorms to central/east-central WI. As the surface low exits Monday afternoon, this will allow the frontal boundary to start sagging south and exit the forecast area by late afternoon with additional rain showers possible due to the deformation axis rotating through the area. Colder air is expected to get pulled into northern WI later in the day and may allow for some snow to mix with the rain over Vilas county toward evening. A wide range in temperatures can be expected on Monday with north-central WI essentially seeing steady or slowly falling temperatures into the middle 30s to around 40 degrees, while southern sections of the forecast area reach the lower 60s. .LONG TERM...Monday Night Through Sunday Issued at 302 PM CDT Sun Apr 9 2017 Primary issue Monday night is the rain to snow or mix transition as compact low pressure system tracks across the state. Colder air in the wake of the system will produce some snow accumulation, especially on grassy areas. How far southeast to mention this snowfall and snow accumulation varies from model to model. The colder NAM and ECMWF bring a minor snow accumulation all the way to the fox cities, while the warmer GFS confines the snow further northwest. Several inches of accumulation still likely across North central Wisconsin, in the deformation area of the nearly stacked 850 to 700mb low system. The stacked system may also tend to have a slow departure Tuesday morning with additional small mixed pcpn chances. Eventually dry weather will return Tuesday into Wednesday with weak upper ridging. A weak short wave and cold front passage Wednesday night may produce a chance of showers, possibly mixed across the north. Upper ridging resumes for the rest of the week with a gradual warming trend. Next frontal system arrives for the start of next weekend. && .AVIATION...for 00Z TAF Issuance Issued at 606 PM CDT Sun Apr 9 2017 Expect lower clouds and visibilities to expand southeast across the area in the wake of a cold front/outflow boundary sagging south across the area. LLWS will be present for a time in advance of the front over east-central Wisconsin. && .HYDROLOGY... Issued at 302 PM CDT Sun Apr 9 2017 Potential of an inch to two inches of rainfall roughly northwest of line from Marshfield to Crivitz. A warm front positioned across northern Wisconsin will be the primary focus of showers and storms tonight into Monday. Monday into Monday night, rain will become more widespread as a low pressure system tracks across central and northeast wisconsin. The previous warm front is expected to shift south a bit as near stationary front and will be the primary focus of more rainfall. The greatest rainfall amounts are expected to be associated with this frontal boundary. Will issue an ESF due to the potential of 1 to 2 inches of rainfall and some river rises. But due to dry conditions across the north, the rainfall will also serve as welcome relief for high fire danger. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....AK LONG TERM......TDH AVIATION.......Skowronski HYDROLOGY......TDH
Hazardous weather outlook, Apr 9, 3:09 PM CDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 309 PM CDT Sun Apr 9 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 309 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe thunderstorms across northern Wisconsin. Surrounding this slight risk is a marginal risk of severe thunderstorms across central and east-central Wisconsin. Scattered thunderstorms are expected generally along and north of a stalled frontal boundary draped across northern Wisconsin. A few of the storms could become strong or severe with large hail, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Sunday Showers and a few thunderstorms will continue across central, northeast and east central Wisconsin on Monday. A few storms could produce gusty winds and hail. The rain showers should change to snow showers across far northern Wisconsin Monday night, with a small accumulation possible, mostly on the grass. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed tonight. LMZ521-522-541>543-102015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 309 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight High waves and gusty south winds will continue to pose a threat to mariners with small craft on Lake Michigan. There is a chance of thunderstorms. A few storms could produce hail and gusty winds. Warm moist air moving over the cool waters of Lake Michigan may produce some marine fog at times. .DAYS TWO THROUGH SEVEN...Monday through Sunday Marine fog could last into part of Monday before dissipating. Scattered thunderstorms could also be a hazard to mariners on Monday. AK/TDH
In the hours before
Special weather statement, Apr 9, 4:09 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
409 PM CDT SUN APR 9 2017
WIZ018-092145-
Lincoln WI-
409 PM CDT SUN APR 9 2017
...STRONG THUNDERSTORM MOVING OVER LINCOLN COUNTY UNTIL 445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Wood Wildlife Area, or 12 miles northwest of Merrill, moving
east at 40 mph.
Half inch hail and winds gusts to 45 mph will be possible with this
storm.
Locations impacted include...
Tomahawk, New Wood Wildlife Area, Irma and Harrison.
LAT...LON 4556 8971 4555 8943 4537 8943 4526 8998
4537 9004 4543 9004
TIME...MOT...LOC 2106Z 247DEG 33KT 4538 8990
TDHSpecial weather statement, Apr 9, 4:40 PM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Green Bay WI 440 PM CDT Sun Apr 9 2017 WIZ005-010>013-018-019-100200- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade- 440 PM CDT Sun Apr 9 2017 ...THUNDERSTORMS TRACKING OVER NORTH CENTRAL WISCONSIN THROUGH THE EVENING HOURS... At 435 PM CDT, Doppler radar showed clusters of thunderstorms moving over North Central Wisconsin, moving northeast at 35 mph. Area radars to the west indicated more storms were located over west central Wisconsin. These storms will be moving into North Central Wisconsin through the evening hours. A few of the storms may produce up to one half inch hail and winds gusts to 45 mph along with torrential rainfall. TDH
Local storm report, Apr 9, 5:04 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HEAVY RAIN RHINELANDER 45.63N 89.41W
04/09/2017 M1.08 INCH ONEIDA WI ASOS
LAST 2 HOURS. MDT RAIN CONTINUES.
&&
SACSpecial weather statement, Apr 9, 5:41 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service GREEN BAY WI
541 PM CDT SUN APR 9 2017
WIZ005-010>013-018-019-021-073-100000-
Southern Marinette County WI-Langlade WI-Vilas WI-Florence WI-
Northern Oconto County WI-Oneida WI-Forest WI-
Northern Marinette County WI-Lincoln WI-
541 PM CDT SUN APR 9 2017
...THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS NORTHERN WISCONSIN
EARLY THIS EVENING...
Doppler radar continued to track scattered thunderstorms across
northern Wisconsin. These storms have the capability of producing
hail to around one-half inch, torrential rainfall and cloud-to-
ground lightning.
Radar data to our west showed additional showers and thunderstorms
developing across southern Minnesota which will move across northern
Wisconsin later this evening. Ponding on area roadways can be
expected and motorists are urged to slow down to avoid
hydroplaning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4598 9005 4599 8838 4596 8833 4595 8819
4592 8810 4587 8807 4582 8814 4578 8809
4579 8799 4568 8778 4565 8783 4559 8778
4556 8783 4550 8779 4535 8789 4539 8770
4537 8766 4520 8774 4513 8768 4512 9005
TIME...MOT...LOC 2234Z 247DEG 37KT 4547 8964
AKLocal storm report, Apr 9, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
624 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL W TRIPOLI 45.55N 90.00W
04/09/2017 M1.00 INCH LINCOLN WI PUBLIC
&&
SACLocal storm report, Apr 9, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL CALDRON FALLS RESERVOIR 45.35N 88.25W
04/09/2017 M0.88 INCH MARINETTE WI CO-OP OBSERVER
&&
SACThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:12 PM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln, Oneida, Vilas | 78 min |
| Apr 9, 4:09 PM CDT | Special Weather Statement | GRB | Lincoln | 36 min |
| Apr 9, 5:41 PM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln, Marinette, Oneida | 79 min |
| Apr 9, 5:57 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.